Mississippi, 2008

Damaging Wind in Mississippi, March 19, 2008

March 19, 2008 · NWS LIX · 1 event in 1 county or zone

A strong upper level trough and an associated cold front produced isolated strong to severe thunderstorms across southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level trough and an associated cold front produced isolated strong to severe thunderstorms across southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 18, 2:36 PM CST, 11 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 2:36 PM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT TUE MAR 18 2008

.SYNOPSIS...
UPPER LOW MOVING OUT OF NORTHERN MEXICO INTO SOUTHWEST TEXAS.
SURFACE LOW JUST NORTH OF SAN ANTONIO AT 2 PM. FRONT THEN RUNS
NORTHEAST TO TEXARKANA AND PADUCAH. DEWPOINTS OVER OUR AREA
CURRENTLY IN THE MID AND UPPER 60S. CLOUD COVER HAS HELD TEMPS IN
THE MID 70S ALONG THE NORTHSHORE AND OVER THE MISSISSIPPI COAST
WITH UPPER 70S TO MID 80S ELSEWHERE. WINDS ARE BORDERLINE FOR THE
WIND ADVISORY IN MOST AREAS...BUT GRADIENT TIGHTENS TO OUR WEST.
&&

.SHORT TERM...
OBVIOUS MAIN FORECAST ISSUES ARE IN THE FIRST 24 HOURS OF THE
FORECAST. LCH 18Z SOUNDING SHOWING LIFTED INDEX AROUND -4 AND CAPE
OF 1600. CAP IS SLIGHTLY WEAKER THAN 6 HOURS PRIOR...AND APPEARS
TO BE JUST ABOVE 700 MB. COOLING BETWEEN 600 AND 700 MB DURING THE
EVENING SHOULD ALLOW THE CAP TO ERODE. THERE APPEARS TO BE ONLY A
3 TO 6 HOUR WINDOW FOR CONVECTION TO OCCUR ALONG THE FRONT. A
SQUALL LINE WITH DAMAGING WINDS WILL BE THE MAIN MODE OF
CONVECTION...ALTHOUGH ISOLATED TORNADO PRODUCING SUPERCELLS AHEAD
OF THE LINE ARE POSSIBLE WITH HELICITIES AROUND 600. TEMPS AT 500
MB AROUND -8...SO HAIL NOT QUITE AS MUCH OF A THREAT. THIS LINE
SHOULD BE A QUICK MOVER ACROSS THE AREA AS THE UPPER JET LIFTS
OUT...SO MOST AREAS SHOULD SEE ROUGHLY AN INCH OF RAIN. EXPECT
LINE TO TRAVERSE OUR AREA BETWEEN 03Z AND 12Z. WILL GO WITH
CATEGORICAL POPS TONIGHT AREAWIDE. WILL HOLD LIKELY POPS ACROSS
EXTREME EASTERN SECTIONS IN THE MORNING...AND ALL LAND AREAS
SHOULD BE DRY BY 18Z.

AS LOW NEARS...AND GRADIENT TIGHTENS...WIND ADVISORY CRITERIA WILL
BE MET IN MOST AREAS. CURRENTLY...POST FRONTAL WINDS ARE BELOW
ADVISORY CRITERIA...SO WILL NOT CHANGE EXPIRATION TIME ON ADVISORY.

ONCE UPPER TROF CLEARS THE AREA TOMORROW...FLOW BECOMES
ZONAL...AND WEATHER WILL QUIET DOWN FOR THE REMAINDER OF THE
WORKWEEK.

TEMPERATURES...LOWS TONIGHT WILL DEPEND ON EXACT POSITION OF FRONT
AT 12Z...ANY LOCATIONS AHEAD OF FRONT WILL BE NO COOLER THAN UPPER
60S...BEHIND THE FRONT CLOSER TO 60. WILL GO WITH FRONT BEING
THROUGH ALL BUT GULFPORT AT 12Z. BOUNDARY LAYER COOLING INDICATES
HIGHS IN THE MID 60S FOR WEDNESDAY...AND A COUPLE DEGREES WARMER
THAN THAT FOR THURSDAY. ADD A COUPLE MORE FOR FRIDAY...WITH HIGHS
IN THE LOWER OR MIDDLE 70S. DRIER AIR WILL MAKE FOR COOLER
MORNINGS THURSDAY AND FRIDAY WITH LOWS MAINLY IN THE 40S.
&&

.LONG TERM...
HOLIDAY WEEKEND TO BE RATHER QUIET. MEDIUM RANGE MODELS HAVE BEEN
WAFFLING BACK AND FORTH ON A NORTHERN STREAM SYSTEM ON SUNDAY. IF
ANY PRECIPITATION OCCURS...IT SHOULD BE ON SUNDAY...AND RATHER
LIGHT. WILL GO WITH 20 POPS FOR SUNDAY DAYTIME HOURS IN CONCERT
WITH OUR NEIGHBORS. REMAINDER OF EXTENDED IS DRY WITH TEMPERATURES
FAIRLY CLOSE TO SEASONAL NORMS.
&&

.AVIATION...
THROUGH THE EVENING HOURS...MOST TERMINALS WILL HAVE VFR
CONDITIONS...ALTHOUGH SCATTERED MVFR CEILINGS ARE POSSIBLE. WIND
GUSTS TO 30 KNOTS LIKELY THROUGH THE EVENING. CONVECTION WILL MOVE
THROUGH THE AREA MAINLY AFTER MIDNIGHT...BTR NEAR 06Z...MCB
07Z...MSY 08-09Z...AND GPT 10-11Z. THIS WILL BRING IFR CIGS...AND
BRIEF LIFR VSBYS IN HEAVY RAIN...ALONG WITH WIND GUSTS TO 45 TO 50
KNOTS POSSIBLE. AFTER FRONTAL PASSAGE...EXPECT MVFR CEILINGS
THROUGH THE MORNING HOURS.
&&

.MARINE...
WILL CONTINUE WITH GALE WARNING OVERNIGHT FOR COASTAL WATERS. MOST
AREAS OF OUR COASTAL WATERS NOT CURRENTLY SEEING GALES...BUT HIGH
ISLAND SEEING 35G40 KNOTS AT 100 FEET. REDUCING TO SURFACE...PROBABLY
SEEING SUSTAINED NEAR OR JUST BELOW 30 KNOTS AT PRESENT WITH GUSTS
TO GALE FORCE OVER WESTERN WATERS. AS SYSTEM APPROACHES...GALES
ARE LIKELY. AFTER FRONTAL PASSAGE WINDS WILL DROP INTO THE
ADVISORY RANGE...AND WE HAVE EXTENDED SMALL CRAFT ADVISORY TILL
12Z THURSDAY. WINDS OVER TIDAL LAKES SHOULD DROP BELOW ADVISORY
FAIRLY QUICK IN THE MORNING...SO TONIGHTS SMALL CRAFT ADVISORY
THERE WILL BE DROPPED AT 12Z.

CURRENT TIDES RUNNING ABOUT 1 FOOT ABOVE NORMAL...SO CURRENT
FORECASTS OF 1 TO 2 FEET ABOVE NORMAL TONIGHT LOOKS GOOD. AFTER
FRONTAL PASSAGE...WINDS SHIFT TO WEST TO NORTHWEST...WHICH SHOULD
ALLEVIATE ANY MINOR COASTAL FLOODING ISSUES. COASTAL FLOOD
STATEMENT WILL BE REISSUED.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  64  42  70 /  90  20   0   0
BTR  58  66  44  70 /  90  20   0   0
MSY  61  69  48  67 /  90  40   0   0
GPT  60  68  45  68 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     GALE WARNING UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

     SMALL CRAFT ADVISORY FROM 7 AM WEDNESDAY TO 7 AM THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

MS...WIND ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

&&

35/11
Hazardous weather outlook, Mar 18, 2:49 PM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT TUE MAR 18 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
349 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
A VERY STRONG AREA OF LOW PRESSURE CURRENTLY OVER TEXAS WILL
CONTINUE TO GAIN STRENGTH AND THEN MOVE THROUGH THE LOWER
MISSISSIPPI VALLEY TONIGHT. THIS STRONG AREA OF LOW PRESSURE
WILL DRIVE A COLD FRONT THROUGH THE AREA. ATMOSPHERIC CONDITIONS
ARE SUPPORTIVE OF SEVERE THUNDERSTORM DEVELOPMENT TONIGHT ALONG
AND AHEAD OF THE FRONTAL BOUNDARY. AS A RESULT...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS LOOKS TO BE STRONG DAMAGING WINDS.

OVER LAND AREAS...STRONG SOUTHERLY WINDS OF 25 TO 30 MPH...WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED TONIGHT ACROSS THE ENTIRE
AREA. A WIND ADVISORY IS IN EFFECT THROUGH 7 AM WEDNESDAY DUE TO
THESE WINDS.

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS THROUGH TONIGHT FOR WINDS OF 25 TO 30 KNOTS. A GALE
WARNING IS IN EFFECT FOR THE GULF COASTAL WATERS THROUGH TONIGHT.
WINDS OF 30 TO 35 KNOTS AND SEAS OF 10 TO 15 FEET ARE EXPECTED.

TIDES ARE EXPECTED TO RISE TO AS HIGH AS 2 FEET ABOVE NORMAL THIS
AFTERNOON AND TONIGHT. THIS WILL RESULT IN MINOR FLOODING OF
COASTAL AREAS OUTSIDE THE LEVEE PROTECTION SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE COASTAL WATERS
WEDNESDAY AND WEDNESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT INTO EARLY WEDNESDAY.

In the hours before

Special weather statement, Mar 19, 1:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
233 AM CDT WED MAR 19 2008

LAZ034>039-046>050-MSZ068>071-190945-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...PLAQUEMINE...
WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...
GONZALES...DONALDSONVILLE...DENHAM SPRINGS...WALKER...
CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...MCCOMB...
TYLERTOWN
233 AM CDT WED MAR 19 2008

...TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
CLOSELY MONITORING A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM
DOLOROSA MISSISSIPPI TO NEAR FRANKLIN LOUISIANA. THIS LINE WAS
MOVING SLOWLY TO THE EAST...ABOUT 15 MPH...BUT THE INDIVIDUAL
CELLS WITHIN THE LINE WERE RACING TO THE NORTHEAST AT 65 MPH.
SEVERAL STORMS ALONG THE LINE SHOW ROTATION AT TIMES AND BRIEF
TORNADOES ARE POSSIBLE... ESPECIALLY GIVEN THE FAST MOVEMENT OF
THE STORMS.

STAY ALERT FOR HIGH WINDS AND POSSIBLE TORNADOES AS THIS NARROW
LINE OF STORMS PASSES. HAVE YOUR NOAA ALL HAZARDS RADIO IN ALERT
MODE AND BE PREPARED TO TAKE COVER IMMEDIATELY IF A WARNING IS
ISSUED FOR YOUR AREA.

LAZ040-056>070-MSZ077-080>082-190945-
ST. TAMMANY-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-
UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-PEARL RIVER-HANCOCK-HARRISON-
JACKSON-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...PIERRE PART...LABADIEVILLE...PAINCOURTVILLE...LUTCHER...
GRAMERCY...LAPLACE...RESERVE...THIBODAUX...RACELAND...LAROSE...
DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS...
BELLE CHASSE...CHALMETTE...VIOLET...HOUMA...BAYOU CANE...
CHAUVIN...DULAC...MONTEGUT...GALLIANO...CUT OFF...GOLDEN MEADOW...
PORT SULPHUR...EMPIRE...YSCLOSKEY...PICAYUNE...BAY ST. LOUIS...
WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...
OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN
233 AM CDT WED MAR 19 2008

SCATTERED WEAK SHOWERS WERE MOVING RAPIDLY NORTHWARD GENERALLY
EAST OF I-55...SOUTH OF THE LOUISIANA LAKES AND ACROSS LOWER SOUTH
MISSISSIPPI. A NARROW LINE OF STRONG THUNDERSTORMS WITH INDIVIDUAL
ROTATING CELLS WAS MOVING SLOWLY EAST ACROSS EAST-CENTRAL
LOUISIANA AND SOUTHWEST MISSISSIPPI. THIS LINE SHOULD MOVE INTO
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI MAINLY AFTER 4 AM.

24
Special weather statement, Mar 19, 2:05 AM CST, 25 minutes before
LAZ036>040-048>050-056>070-MSZ069>071-077-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 AM CDT WED MAR 19 2008

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
   AREA...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM LIBERTY TO HOUMA...MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
MCCOMB AIRPORT AND TICKFAW AT 330 AM.
WILMER AND WAGGAMAN AT 345 AM.
MADISONVILLE AND BRIDGE CITY AT 400 AM.

WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THIS SQUALL LINE.
A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI UNTIL 7 AM CDT.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
March 19, 2:30 AM CST
Where
Pike County, 3 mi S of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.207, -90.470

Thunderstorm winds knocked down a utility pole and two trees near U.S. Highway 51 and Wardlaw Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90892.